ADHD Drugs Don't Raise Risk of Heart Problems: Study
Earlier research indicated possible problem, but latest finding doesn't show link
MONDAY, Dec. 12, 2011 (HealthDay News) -- Young and middle-aged adults taking drugs for attention deficit-hyperactivity disorder (ADHD) do not seem to face an increased risk for cardiovascular disease, a new study finds.
There have been fears that these drugs can cause increases in heart rate and blood pressure, but this large, observational study found no evidence that these effects posed a risk, the researchers said.
"The results of our study do not support an increased risk of myocardial infarction, sudden cardiac death or stroke associated with use of ADHD medications in young and middle-aged adults," said lead researcher Laurel Habel, from the division of research at Kaiser Permanente Northern California, in Oakland. "However, as with any study such as ours, there are limitations to the data and we cannot completely rule out a modestly elevated risk."
That's because the study relied on data gleaned from registries, so researchers can imply a conclusion but cannot prove it. Real proof would only come from a randomized trial of ADHD patients taking or not taking these drugs, who were then followed over time.
In 2006, a U.S. Food and Drug Administration advisory committee meeting on the safety of ADHD medications noted that more than 1.5 million U.S. adults were taking these drugs in 2005 and adults get almost 32 percent of all prescriptions for these drugs.
The latest report was published in the Dec. 12 online edition of the Journal of the American Medical Association.
For the study, Habel's team collected data on more than 150,000 young and middle-age adults who were taking a methylphenidate (Ritalin, Concerta), an amphetamine (Adderall) or atomoxetine (Strattera) for ADHD.
The researcher compared these individuals to more than 434,000 people who were not taking these drugs.
Over the follow-up period, more than 1,300 had heart attacks, sudden cardiac deaths and stroke, the researchers found.
Habel's group found, however, that these drugs were not associated with an increased risk for any of these events. In addition, no specific drug or the length of time a drug was taken was linked to an increased risk of heart attack, sudden cardiac death or stroke, they noted.
Furthermore, a history of heart disease and age did not increase the risk among ADHD drug users, the researchers added. They also found that the rate of events was almost the same while using an ADHD drug and in the year after stopping the medication.
Heart disease was about the same or slightly higher among those taking ADHD drugs than among those not taking these medications, Habel's team noted.
"Because they can increase heart rate and blood pressure in children and adults, there have been concerns about the cardiovascular safety of stimulants and other medications used primarily to treat ADHD," Habel explained. "Relatively few large safety studies have been conducted, especially in adults. Our findings indicate that these medications do not markedly increase the risk of serious cardiovascular events in young and middle-aged adults."
Dr. Gregg Fonarow said that "in 2006, the Drug Safety and Risk Management Advisory Committee of the FDA suggested there may be substantial cardiovascular risks with stimulant medications used to treat ADHD and recommended a 'black box' warning. This resulted in substantial concern and debate about the benefits and potential cardiovascular risks of this frequently used therapy."
"While these results are reassuring, additional studies of the long-term safety of these medications may be warranted," said Fonarow, a professor of cardiology at the University of California, Los Angeles.
In November, a study published in the New England Journal of Medicine also found no increased risk of cardiovascular problems with these drugs. That study looked at data on 1.2 million children and young adults. Based on that trial, the FDA decided not to issue a new warning on the risks of these drugs.
For more on ADHD, visit the U.S. National Institute of Mental Health.